Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 28, 2003, 2:36 AM CDT for Marshall County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 2:36 AM CDT (07:36 UTC)
- Expired
- Apr 28, 2003, 3:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Marshall County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS53 KTOP 280736 SVRTOP KSC117-280815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 236 AM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 315 AM CDT * AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF BLUE RAPIDS...OR ABOUT 18 MILES SOUTH OF MARYSVILLE...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... FRANKFORT STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3974 9638 3956 9638 3957 9668 3973 9669 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:14 PM CDT, 12 hours 22 minutes earlier.
Area forecast discussion, Apr 27, 2:14 PM CDT, 12 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 214 PM CDT SUN APR 27 2003 THUNDERSTORM CHANCES THROUGH THE WEEK CONTINUES TO BE MAIN FORECAST CONCERN. COOL FRONT HAS SLIPPED INTO THE NORTHWEST SECTION OF THE CWA WITH ENHANCED MID CLOUDS NOTED ON SATELLITE PICTURES. RADARS WERE SHOWING VERY WEAK RETURNS FROM TIME TO TIME BUT NOTHING OF CONSEQUENCE YET. DEWPOINTS WERE GENERALLY IN THE MID TO UPPER 50S JUST SOUTH OF THE FRONTAL ZONE BUT CLOUDS HAVE HELD TEMPERATURES IN CHECK. MORNING SOUNDINGS SHOWED NOSE OF WARM AIR WILL AFFECTIVELY CAP ANY SURFACE BASED CONVECTION THIS AFTERNOON. SO LOOKING AT MORE OF AN ELEVATED EVENT INITIALLY. MODELS ARE SIMILAR IN SHOWING PRECIP DEVELOPING OVER NORTH CENTRAL KANSAS THIS EVENING THEN SPREADING EAST OVERNIGHT. WILL HAVE BEST CHANCES ACROSS THEN NORTHERN HALF OF THE CWA BUT ALL AREAS WILL SEE THE CHANCE. AS MCS MOVES EAST IN THE MORNING...LITTLE CHANCE FOR REDEVELOPMENT UNTIL LATE IN THE DAY AND OVERNIGHT MONDAY WHEN NEXT SHORTWAVE AFFECTS THE PLAINS. HAVE TRIMMED POPS TO SLIGHT CHANCE FOR MONDAY. ANY SURFACE BOUNDARIES LEFT OVER FROM ROUNDS OF POTENTIAL CONVECTION WILL BE THE FOCUS FOR LATER DEVELOPMENT THIS WEEK. HAVE CONTINUED MORE OF A BROAD BRUSH WITH POPS TUESDAY. BY WEDNESDAY MODELS SHOW FRONTAL ZONE MOVING NORTH WITH BETTER FOCUS FOR STORMS NORTH OF THE BORDER. HAVE REDUCED TO SLIGHT CHANCE THE POPS OVER THE SOUTHERN CWA THEN. ALSO HAVE REMOVED THE CHANCES FOR THURSDAY AS SURFACE LOW PASSES TO THE EAST AND NORTHWEST LOW LEVEL FLOW SETS UP. WILL CONTINUE DRY FORECAST FRIDAY AND SATURDAY AFTER SLIGHT COOLING THURSDAY AND THURSDAY NIGHT. A SLIGHT WARM UP FRIDAY AND SATURDAY WITH WEAK UPPER RIDGING AHEAD OF NEXT WEST COAST LOW MOVING INTO THE SOUTHERN ROCKIES. LOOKS LIKE BY SUNDAY ENOUGH MOISTURE WILL HAVE RETURNED IN THE LOW LEVELS UNDER INCREASING DIFFLUENT FLOW ALOFT. SO HAVE INSERTED THE NEXT CHANCE FOR THUNDERSTORMS THEN. .TOP...NONE 62
Hazardous weather outlook, Apr 27, 11:30 PM CDT, 3 hours 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1130 PM CDT SUN APR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...OVERNIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A POSSIBILITY OF ANOTHER ROUND OF SEVERE THUNDERSTORMS AND SOME HEAVY RAINFALL OVER ALL OF THE AREA MONDAY AFTERNOON AND MONDAY NIGHT...AND AGAIN TUESDAY AFTERNOON INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) MA
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.